Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 188, NWS Louisville, KY

April 2, 2012Edmonson County, Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 2, 2012, 4:19 PM CDT for Edmonson County, Grayson County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2012, 4:19 PM CDT (21:19 UTC)
Expired
Apr 2, 2012, 4:45 PM CDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Edmonson County, KY, Grayson County, KY

The radar

The Louisville radar (KLVX), 80 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 4:25 PM CDTHAIL 1.753 Nne Bee Spring, KYTHE STATE HIGHWAY DEPT REPORTED GOLF BALL SIZED HAIL IN THE TOWN OF BROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS53 KLMK 022119
SVRLMK
KYC061-085-022145-
/O.NEW.KLMK.SV.W.0188.120402T2119Z-120402T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM CDT MON APR 2 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 445 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.        
  THIS STORM WAS LOCATED NEAR HILLVIEW...MOVING EAST-SOUTHEAST AT 10 
  MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  CUB RUN...
  STRAW AND OLLIE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

LAT...LON 3732 8634 3738 8629 3732 8614 3725 8607
      3724 8607 3717 8619
TIME...MOT...LOC 2119Z 291DEG 8KT 3731 8624
WIND...HAIL <50MPH 1.00IN

$$

RAS
2 follow-up statements
268 
WWUS53 KLMK 022132
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
532 PM EDT MON APR 2 2012

KYC085-022142-
/O.CAN.KLMK.SV.W.0188.000000T0000Z-120402T2145Z/
GRAYSON KY-
432 PM CDT MON APR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRAYSON COUNTY IS
CANCELLED...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3728 8627 3732 8614 3731 8613 3725 8607
      3724 8608 3717 8619
TIME...MOT...LOC 2132Z 291DEG 8KT 3730 8621

$$

KYC061-022145-
/O.CON.KLMK.SV.W.0188.000000T0000Z-120402T2145Z/
EDMONSON KY-
432 PM CDT MON APR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN EDMONSON COUNTY...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR STRAW...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  STRAW AND OLLIE...

LAT...LON 3728 8627 3732 8614 3731 8613 3725 8607
      3724 8608 3717 8619
TIME...MOT...LOC 2132Z 291DEG 8KT 3730 8621
WIND...HAIL <50MPH 1.00IN

$$

RAS
920 
WWUS53 KLMK 022141
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
441 PM CDT MON APR 2 2012

KYC061-022151-
/O.EXP.KLMK.SV.W.0188.000000T0000Z-120402T2145Z/
EDMONSON KY-
441 PM CDT MON APR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDMONSON COUNTY
WILL EXPIRE AT 445 PM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE 
OF PRODUCING PERIODS OF HEAVY RAIN AND SMALL HAIL.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3728 8627 3732 8614 3731 8613 3725 8607
      3724 8608 3717 8619
TIME...MOT...LOC 2141Z 291DEG 8KT 3729 8619

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:35 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 2, 2:35 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT MON APR 02 2012

.Short Term (Tonight through Tuesday Night)...
Issued at 312 PM EDT Apr 2 2012

Frontal boundary appears to be oriented along a Hardinsburg to
Jamestown line, with an impressive temperature gradient across the
CWA. Latest obs are showing lower 80s southwest of the boundary,
with low to mid 60s northeast of the boundary. Deck of low stratus
developed just in the wake of the boundary this morning and has
persisted for much of the day. This has hurt high temperatures and
now only expect mid to upper 60s for highs in the northeast.

Cu field has developed on the warm side of the boundary this
afternoon, with a few showers that have developed near Lake
Cumberland. Will keep isolated shower or thunderstorm mention in the
forecast. A thunderstorm or two could become strong with large hail
being the main threat.

Weakening surface low will move across Iowa tonight and then to the
lower Great Lakes tomorrow. The resultant tightening of the pressure
gradient will help to lift nearly stalled frontal boundary back to
the northeast as a warm front. Some forecast models and the analysis
of a weak isentropic component suggest a few showers and elevated
thunderstorms could develop over the eastern CWA tonight. Confidence
is low that this will actually occur, however setup at least
warrants a slight chance. Lows tonight should be mild in the
southwest around 60, to the low and mid 50s northeast. A few of the
coolest spots could get down to the upper 40s.

Upper level ridge axis will slide over the area tomorrow, which
would normally keep convection suppressed. However models generally
agree that a shortwave will round the apex of the ridge and could
provide enough of a trigger to allow for scattered afternoon
thunderstorms. Atmosphere will be quite unstable with temperatures
in the low 80s and dew points in the low 60s. Therefore, if any
storms are able to break the cap, some strong to severe storms
cannot be ruled out, with large hail being the main threat.

Tuesday night will bring an increase in precipitation chances as
upper level system and its associated surface low will move across
Ontario and Quebec, dragging a cold front south toward the CWA.
Scattered showers and thunderstorms should slide south from southern
Indiana through central Kentucky from Tuesday evening through the
overnight. Severe weather is not expected. Overnight lows on Tuesday
will again be mild with the mercury bottoming out right around 60.

.Long Term (Tuesday Night through Sunday)...
Updated at 250 PM EDT Apr 2 2012

Wednesday through Friday.

Much of this three day period will be affected by a slowly moving
closed low. By Wednesday morning, a 500mb trough-ridge-trough
pattern will feature ridging across the Upper Midwest bracketed by
troughs along the west and east coasts. However, beneath this ridge
will reside a closed low in what can best be described as a slowly
progressive Rex Block. This upper low is forecast to lie over the
Oklahoma Panhandle early Wednesday. It will weaken as it crawls east
across Tennessee early Friday.

Expect several episodes of precipitation Wednesday through late
Thursday. Our warmest day, and our best chance for thunder will be
Wednesday, as much of the Commonwealth will lie within an
increasingly suppressed warm sector which is being squeezed by the
low's approach from the west and a cold front sagging south through
southern Indiana. Expect scattered thunderstorms sparked by
increasing diffluence aloft and afternoon instability. Highs may show
a decent range from near 70 north to the upper 70s south.

Cooler air will arrive Wednesday night as winds shift to the north.
Will bring likely POPs in the forecast early Thursday as showers and
perhaps widespread rain will likely develop within a moist band
wrapping northeast of the 500mb low. By Thursday afternoon this
closed low will open up a bit as a trough swinging through the
eastern Great lakes picks up this circulation. Expect a mostly
cloudy day Thursday with occasional showers or light rain that will
tend to sag towards southern Kentucky by late afternoon.
Temperatures Thursday afternoon will stay quite cool, possibly
struggling to reach 60.

Surface high pressure will build across the Great Lakes Friday.
Rain, and eventually clouds will be confined to the Tennessee
Valley. Light showers may linger along our Tennessee Border early
Friday. But by late, expect gradual north to south clearing. Cool
temperatures will continue Friday with early morning lows in the
lower 40s and highs in the 60s.

Saturday through Monday.

Expect a nice day Saturday as high pressure over New England brings
light easterly winds and mostly sunny skies. Highs both Saturday and
Sunday will warm into the lower 70s. A weak cold front late Sunday
may bring scattered thunderstorms.

&&

.Aviation (18Z TAF Issuance)...
Updated at 110 PM EDT Apr 2 2012

Overcast deck of stratus over LEX will scatter out by 2-3 PM EDT.
Expecting VFR conditions at the TAF sites for the remainder of the
afternoon and evening. Could see an isolated shower or storm pop up
near BWG this afternoon with the chance of a brief drop in Cig/Vis.
Otherwise, frontal boundary between BWG/SDF will begin to lift back
northeast as a warm front this evening with a small chance of a
shower or storm at LEX through the overnight. Could see some
visibility restrictions toward dawn at BWG/LEX with fairly good
radiational cooling. Surface winds out of the southwest will pick up
by mid morning on Tuesday with a chance for isolated/scattered
afternoon storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......BJS
Long Term........JSD
Aviation.........BJS
Hazardous weather outlook, Apr 2, 2:53 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT MON APR 2 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-032000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
353 PM EDT MON APR 2 2012 /253 PM CDT MON APR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG A NEARLY STATIONARY
FRONTAL BOUNDARY THIS AFTERNOON AND EARLY THIS EVENING. BRIEF
HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING AND HAIL WILL BE
POSSIBLE WITH THESE THUNDERSTORMS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE LATE
TONIGHT AS THE FRONTAL BOUNDARY BEGINS TO LIFT BACK NORTHEAST AS A
WARM FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH EARLY
THURSDAY AS A SLOW MOVING UPPER LOW APPROACHES. THESE STORMS MAY
PRODUCE BRIEF HEAVY RAIN...CLOUD TO GROUND LIGHTNING...AND GUSTY
WINDS.

SCATTERED THUNDERSTORMS MAY DEVELOP SUNDAY AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BJS/JSD

In the hours before

Special weather statement, Apr 2, 3:19 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT MON APR 2 2012

KYZ081-022100-
CUMBERLAND-
319 PM CDT MON APR 2 2012

...STRONG THUNDERSTORMS OVER NORTHERN CUMBERLAND COUNTY...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BURKESVILLE...AND MOVING
SOUTHEAST AT 10 MPH.

HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...AND HALF INCH HAIL...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BURKESVILLE...
  CLAYWELL...
  GREEN GROVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3684 8554 3694 8542 3692 8524 3690 8528
      3688 8525 3686 8524 3685 8522 3677 8524
      3667 8528 3662 8533
TIME...MOT...LOC 2019Z 306DEG 7KT 3687 8531

RAS
Special weather statement, Apr 2, 4:00 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT MON APR 2 2012

KYZ081-022145-
CUMBERLAND-
400 PM CDT MON APR 2 2012

...STRONG THUNDERSTORM WITH HEAVY RAIN...AND HALF INCH HAIL...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURKESVILLE...AND MOVING SOUTHEAST AT 10
MPH.

HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...AND HALF INCH HAIL...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BURKESVILLE...
  ARAT...
  ELLINGTON...
  CLAYWELL...
  BOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3686 8553 3693 8534 3693 8532 3680 8523
      3666 8528 3661 8541
TIME...MOT...LOC 2100Z 327DEG 10KT 3682 8538

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:19 PM CDTSpecial Weather StatementLMKCumberland41 min
Apr 2, 4:00 PM CDTSpecial Weather StatementLMKCumberland45 min
Apr 2, 4:44 PM CDTSpecial Weather StatementLMKEdmonson31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.